Open Access Case Report

Pathological femoral fractures due to osteomalacia associated with adefovir dipivoxil treatment for hepatitis B: a case report

Motoyuki Tanaka1, Takao Setoguchi2*, Yasuhiro Ishidou3, Yoshiya Arishima1, Masataka Hirotsu1, Yoshinobu Saitoh1, Shunsuke Nakamura1, Hironori Kakoi1, Satoshi Nagano1, Masahiro Yokouchi1, Junichi Kamizono1 and Setsuro Komiya1

Author affiliations

1 Department of Orthopaedic Surgery, Graduate School of Medical and Dental Sciences, Kagoshima University, Kagoshima, Japan

2 The Near-Future Locomotor Organ Medicine Creation Course (Kusunoki Kai), Graduate School of Medical and Dental Sciences, Kagoshima University, 8-35-1 Sakuragaoka, Kagoshima, 890-8520, Japan

3 Department of Medical Joint Materials, Graduate School of Medical and Dental Sciences, Kagoshima University, Kagoshima, Japan

For all author emails, please log on.

Citation and License

Diagnostic Pathology 2012, 7:108  doi:10.1186/1746-1596-7-108

Published: 20 August 2012

Abstract

We present a case of a 62-year-old man who underwent total hip arthroplasty for treatment of pathologic femoral neck fracture associated with adefovir dipivoxil-induced osteomalacia. He had a 13-month history of bone pain involving his shoulders, hips, and knee. He received adefovir dipivoxil for treatment of lamivudine-resistant hepatitis B virus infection for 5 years before the occurrence of femoral neck fracture. Orthopedic surgeons should be aware of osteomalacia and pathological hip fracture caused by drug-induced renal dysfunction, which results in Fanconi’s syndrome.

Virtual slides

The virtual slide(s) for this article can be found here: http://www.diagnosticpathology.diagnomx.eu/vs/1600344696739249

Keywords:
Osteomalacia; Pathological femoral neck fracture; Adefovir dipivoxil; Hepatitis B; Fanconi’s syndrome